MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN TIB CONE IMPCTR HNDL 4MM OFFST SLEEV; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

SMITH & NEPHEW, INC. LGN TIB CONE IMPCTR HNDL 4MM OFFST SLEEV; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 71442013
Medical Device Problem Codes Difficult to Insert (1316); Separation Failure (2547); Material Twisted/Bent (2981)
Health Effect - Clinical Code Pain (1994)
Date of Event 09/29/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a legion revision surgery in the left knee, it was noticed that one (1) lgn tib cone impctr hndl 4mm offst sleev was not inserting in one (1) lgn cone impactor handle.The sleeve was not depressing, nor engaging in the handle, it wouldn't fully seat.It was unclear whether this was due a fault with the sleeve or the handle, however after the case it was noticed the sleeve seemed bent.During the case the surgeon had to hit the sleeve to get it to engage in the broach handle, this itself required a lot of force; the surgeon reported he hit his fingers a number of times which was painful.After hitting the sleeves a number times, the surgeon managed to seat the sleeve in the cone broach handle.He was then able to broach to the required cone size.Due to however impacting the sleeve into the broach handle so hard it became welded in the broach handle which resulted in the 4mm sleeve getting stuck.Later on in the surgery, when preparing the femur, the surgeon needed femoral cones for metaphyseal fixation.As no offset can be used with cones, the 4mm offset being stuck in the broach handle was a serious problem.The surgeon again managed to hammer the sleeve out.Due to the broach handle being faulty and one (1) lgn cone impctr hndl neutral sleeve also not depressing into the handle, the surgeon had to broach and insert trial and definitive implant using the broach without a sleeve.The procedure was completed, after a delay of one hour, using the same devices.This event increased the length of anesthesia by approximately an hour.No further complications were reported.
 
Additional Manufacturer Narrative
H10: additional information in b5 and d4.H3, h6: the associated devices were returned and evaluated.The visual inspection revealed that the impactor handle had light wear from use, the surfaces are discolored, scratched and scuffed.The neutral and 2mm sleeves were undamaged, but the 4mm sleeve shaft is damaged.A functional evaluation performed on impactor handle revealed it works properly with a reference device, but the bent 4mm sleeve will not slide in the device due to damage to the shaft.The subject instruments have been in distribution for more than one year, likely experiencing multiple uses and worn or damaged from repeated normal use, misuse, and cleaning practices.Surgical instruments are subject to normal wear and tear throughout their life and over time may no longer perform as intended.Therefore, a device history records review for this incident is considered unnecessary as no other evidence to suggest a manufacturing deficiency in this case, thus this is unlikely to be identified as a cause or contributing factor.A review of complaint history for the sleeves part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.For the impactor handle revealed similar events for the part number over the previous 12 months, but no similar events for the batch based on the historical data.This failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk levels are still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.These devices are a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN TIB CONE IMPCTR HNDL 4MM OFFST SLEEV
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23360818
Report Number1020279-2025-01746
Device Sequence Number18442165
Product Code MBH
UDI-Device Identifier00885556537176
UDI-Public885556537176
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K162775
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71442013
Device Lot Number17EGA0013
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2025
Supplement Date Received by Manufacturer01/16/2026
Initial Report FDA Received Date10/22/2025
Supplement Report FDA Received Date01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/11/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(4)/ LOT NUMBER: 18ESC0045; PN: (B)(4)/ LOT: 17EGA0013; PN: (B)(4)/ LOT: 17GGA0019; PN: (B)(4)/ LOT: 17GGA0064
Patient SexUnknown